Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 77, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 3, 2023, 6:48 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2023, 6:48 PM CDT (23:48 UTC)
- Expired
- Oct 3, 2023, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
746
WGUS54 KMAF 032348
FFWMAF
TXC415-040300-
/O.NEW.KMAF.FF.W.0077.231003T2348Z-231004T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
648 PM CDT Tue Oct 3 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northern Scurry County in western Texas...
* Until 1000 PM CDT.
* At 648 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Snyder, Fluvanna, Winston Field and Randalls Corner.
This includes the following streams and drainages...
South Fork Deep Creek, Bluff Creek, Canyon Creek, Mooar Creek,
Bull Creek, Deep Creek and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3276 10066 3269 10088 3272 10117 3277 10107
3290 10117 3291 10117 3296 10088 3296 10085
3296 10075 3296 10074 3296 10069 3296 10066
3288 10066
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
949
WGUS74 KMAF 040014
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
714 PM CDT Tue Oct 3 2023
TXC415-040300-
/O.CON.KMAF.FF.W.0077.000000T0000Z-231004T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
714 PM CDT Tue Oct 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR NORTHERN SCURRY COUNTY...
At 714 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Snyder, Fluvanna, Winston Field and Randalls Corner.
This includes the following streams and drainages...
South Fork Deep Creek, Bluff Creek, Canyon Creek, Mooar Creek,
Bull Creek, Deep Creek and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3276 10066 3269 10088 3272 10117 3277 10107
3290 10117 3291 10117 3296 10088 3296 10085
3296 10075 3296 10074 3296 10069 3296 10066
3288 10066
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeberryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 5:50 PM CDT, 58 minutes earlier.
Area forecast discussion, Oct 3, 5:50 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 550 PM CDT Tue Oct 3 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Wednesday night) Issued at 211 PM CDT Tue Oct 3 2023 WV imagery shows the upper trough ejecting into the Northern Plains this afternoon, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, return flow is sharpening up a dryline along the western CWA border, foreshadowing a potentially busy late afternoon/evening. Convection yesterday produced prolific rainfall over Southeast New Mexico and adjacent areas of West Texas to the east, in addition to abundant large hail. Highest reported QPF was 3.16" at Seagraves, and MRMS measured up to 4.66" nearby. KMAF 12Z RAOB came in w/a juicy 1.45" pwat, quite a ways above the climatological mean of 0.85". VIS sat imagery shows a healthy cu field already developing over the higher terrain, and CAMs suggest initiation 18-19Z. Indeed, the first cell is going up south of KMRF. Deep-layer shear over Southeast New Mexico is expected to spread east and south this afternoon as the trough pushes into the region. However, mid-level lapse rates don't look quite as impressive as yesterday, suggesting large hail may be less this afternoon/evening. High this afternoon should top out 5-7F above normal. Tonight, a 30+kt LLJ will keep the storms going through the evening, w/CAMs hinting at developing a secondary, isolated line behind the first. Mixing will keep overnight lows 13-15F above normal. This will also back up the dryline against the higher terrain. Wednesday, thicknesses suggest temperatures should be about the same as today's, but maybe a degree or so cooler. NBM initiates convection along this feature early, as a cold front moves south into the South Plains late afternoon. CAMs develop 40-60kts of deep- layer shear into the afternoon, mainly over the northeast CWA. As the front approaches, another round of severe weather looks likely as the front approaches. This should carry into the overnight hours as the front moves through. Lows will be 4-5F cooler than tonight, but still well-above normal. && .LONG TERM... (Thursday through Monday) Issued at 211 PM CDT Tue Oct 3 2023 Thursday morning, the much-advertised cold front will have made it to near the Pecos River, and will continue its swift southward progression to the Rio Grande by early afternoon. Breezy northeasterly winds can be expected with the front, along with sharply cooler temperatures, with highs Thursday expected to reach the upper 70s across northern areas and the higher terrain, lower to middle 80s elsewhere, and 90s confined through the Rio Grande Valley. In the wake of the front, temperatures will continue to cool through Saturday, with highs Saturday likely to be some of the coolest we've seen in some time, topping out in the upper 60s and lower 70s for most of the region, with middle 70s along the Rio Grande. Early morning lows over the weekend may even dip into the upper 40s for portions of Southeast New Mexico, the northern Permian Basin, and the mountain areas. Thereafter, temperatures begin to moderate somewhat as the trough continues its eastward progression and ridging builds to the west. By early next week, temperatures will be in the lower 80s for most, warmer, but still a little below normal for early October, a welcome change from the above normal temperatures that seem to have become the "norm". Precipitation chances continue through the first portion of the extended, though will gradually shift southward with the aforementioned front. The best chance for rain will be generally along and south of I-10 and especially toward the Big Bend and Rio Grande in association with a weak disturbance progged to move across northern Mexico. There remains some uncertainty in the northward extent of precipitation coverage given the drier post- frontal airmass which would serve to stymie precipitation potential. Have adjusted the NBM PoPs down accordingly in the Thursday night-Saturday night time frame, given the NBM's propensity to struggle with drying of lower levels synonymous with strong cold fronts. Otherwise, not too much change was needed in the extended, with dry conditions returning areawide by Sunday afternoon. && .AVIATION... (00Z TAFS) Issued at 550 PM CDT Tue Oct 3 2023 Models are on the fence about low clouds developing KMAF/KHOB overnight, and we'll hold off a mention for now. Convection has moved out of all terminal sites, but we're watching for a few ISO TSRA in the vicinity of KFST over the next hour or two. TSRA will continue to move off to the east before diminishing into the overnight. Looks like another round of TS on Wednesday afternoon, best chances from KFST to KMAF so have PROB30s included between 18- 00Z with less confidence farther west around KCNM and KHOB. Any +TSRA on Wednesday has the potential for gusty winds and large hail. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 89 65 80 / 30 70 50 30 Carlsbad 65 89 61 81 / 10 10 10 10 Dryden 71 92 70 84 / 20 30 40 50 Fort Stockton 69 90 65 80 / 30 50 30 40 Guadalupe Pass 63 81 58 75 / 0 10 10 10 Hobbs 65 86 59 79 / 10 30 20 10 Marfa 62 86 60 81 / 10 20 20 30 Midland Intl Airport 69 88 65 80 / 20 50 40 30 Odessa 70 88 65 80 / 20 50 30 20 Wink 69 90 64 83 / 10 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....84 AVIATION...44
Hazardous weather outlook, Oct 3, 3:13 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 313 PM CDT Tue Oct 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-042015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 313 PM CDT Tue Oct 3 2023 /213 PM MDT Tue Oct 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms late this afternoon and evening, mainly across West Texas. A Severe Thunderstorm Watch is in effect. Any severe storms that do develop may be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a medium risk of severe storms Wednesday afternoon and evening, mainly across the Western Low Rolling Plains and Permian Basin. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Oct 3, 5:54 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
554 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 3 NW South Haven 32.22N 101.52W
10/03/2023 M61 MPH Howard TX AWOS
AWOS station KBPG Big Spring.
&&Local storm report, Oct 3, 5:55 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
555 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Gst 1 NW Midland Internatio 31.95N 102.20W
10/03/2023 M58 MPH Midland TX ASOS
ASOS station KMAF Midland.
&&Local storm report, Oct 3, 6:04 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
604 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 2 E Gail 32.77N 101.42W
10/03/2023 M1.75 inch Borden TX Fire Dept/Rescue
Quarter to golf ball size hail east of Gail
on Highway 180.
&&Local storm report, Oct 3, 6:08 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Gst 2 ESE Gail 32.76N 101.41W
10/03/2023 M73 MPH Borden TX Mesonet
Mesonet station 26 Gail 2SE.
&&Local storm report, Oct 3, 6:28 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
628 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 2 NW Midland 32.02N 102.10W
10/03/2023 Midland TX Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Local storm report, Oct 3, 6:38 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
638 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tstm Wnd Dmg Midland 32.00N 102.08W
10/03/2023 Midland TX Public
Tree snapped at intersection of A Street and
Cuthbert Ave. Time estimated from radar.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 55 min |
| Oct 2, 7:55 PM CDT | Special Weather Statement | MAF | Loving | 50 min |
| Oct 2, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 43 min |
| Oct 2, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 55 min |
| Oct 2, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 62 min |
| Oct 2, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 56 min |
| Oct 2, 10:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| Oct 2, 10:44 PM CDT | Special Weather Statement | MAF | Ector | 46 min |
| Oct 2, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 62 min |
| Oct 2, 11:43 PM CDT | Special Weather Statement | MAF | Gaines | 47 min |
| Oct 2, 11:49 PM CDT | Special Weather Statement | MAF | Gaines | 26 min |
| Oct 2, 11:54 PM CDT | Special Weather Statement | MAF | Ector | 51 min |
| Oct 2, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 61 min |
| Oct 3, 12:01 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 59 min |
| Oct 3, 12:46 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 3, 12:57 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines | 63 min |
| Oct 3, 1:01 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Oct 3, 2:02 AM CDT | Special Weather Statement | MAF | Dawson | 28 min |
| Oct 3, 3:13 AM CDT | Special Weather Statement | MAF | Borden | 47 min |
| Oct 3, 4:15 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 60 min |
| Oct 3, 2:55 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| Oct 3, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| Oct 3, 3:27 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Oct 3, 3:30 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Oct 3, 3:53 PM CDT | Special Weather Statement | MAF | Crane | 52 min |
| Oct 3, 3:55 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 3, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 50 min |
| Oct 3, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| Oct 3, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 50 min |
| Oct 3, 4:46 PM CDT | Special Weather Statement | MAF | Howard | 44 min |
| Oct 3, 4:52 PM CDT | Special Weather Statement | MAF | Dawson | 38 min |
| Oct 3, 4:53 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| Oct 3, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 65 min |
| Oct 3, 5:02 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 58 min |
| Oct 3, 5:03 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Martin, Midland | 27 min |
| Oct 3, 5:11 PM CDT | Dust Storm Warning | MAF | Glasscock, Martin, Midland | 34 min |
| Oct 3, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 43 min |
| Oct 3, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 40 min |
| Oct 3, 5:41 PM CDT | Dust Storm Warning | MAF | Andrews, Howard, Martin | 34 min |
| Oct 3, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 51 min |
| Oct 3, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 64 min |
| Oct 3, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Oct 3, 5:58 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Oct 3, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 62 min |
| Oct 3, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 48 min |
| Oct 3, 6:16 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Oct 3, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 23 min |
| Oct 3, 6:43 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Oct 3, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 44 min |
| Oct 3, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 50 min |
| Oct 3, 6:56 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 45 min |
| Oct 3, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.